Alert archive / Arizona / Flash Flood Warnings in 2016
Flash Flood Warning 1, NWS Phoenix, AZ
NWS Phoenix, AZ issued this flash flood warning at Jul 1, 2016, 8:52 PM MST for La Paz County, Arizona. It was in force for 113 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 1, 2016, 8:52 PM MST (03:52 UTC)
- Expired
- Jul 1, 2016, 10:45 PM MST
- In force
- 113 min
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County La Paz County, AZ
The radar
The Yuma radar (KYUX), 153 km from the middle of the area, began a volume at 03:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 00:00Z, 3.9 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 793 J/kg
- Mixed-layer CIN
- -77 J/kg
- Mixed-layer LCL
- 1624 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 55 m²/s²
- 0-3 km storm-relative helicity
- 87 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.5
The text
As transmitted.
771
WGUS55 KPSR 020352
FFWPSR
AZC012-020545-
/O.NEW.KPSR.FF.W.0001.160702T0352Z-160702T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PHOENIX AZ
852 PM MST FRI JUL 1 2016
THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CENTRAL LA PAZ COUNTY IN WEST CENTRAL ARIZONA...
* UNTIL 1045 PM MST
* AT 849 PM MST...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
HEAVY RAIN ACROSS THE WARNED AREA. OVER TWO INCHES OF RAIN HAVE
ALREADY FALLEN NEAR BRENDA. FLASH FLOODING IS EXPECTED TO BEGIN
SHORTLY.
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
BRENDA...HIGHWAY 60...AND THE BOUSE WASH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOSTFLOOD DEATHS OCCUR IN VEHICLES. IT IS ESPECIALLY DIFFICULT AT
NIGHT TO TELL HOW DEEP THE WATER IS. WHEN ENCOUNTERING FLOODED
ROADS...TURN AROUND...DON'T DROWN.
&&
LAT...LON 3377 11379 3354 11377 3361 11409 3380 11408
3386 11397
$$
AJ2 follow-up statements
804
WGUS75 KPSR 020441
FFSPSR
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
941 PM MST FRI JUL 1 2016
AZC012-020545-
/O.CON.KPSR.FF.W.0001.000000T0000Z-160702T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LA PAZ AZ-
941 PM MST FRI JUL 1 2016
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1045 PM MST FOR
CENTRAL LA PAZ COUNTY...
AT 935 PM MST...THUNDERSTORMS HAVE PRODUCED OVER THREE INCHES OF
RAIN SINCE 730 PM. FLASH FLOODING HAS LIKELY BEGUN.
SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
BRENDA...HIGHWAY 60...AND THE BOUSE WASH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. IF DRIVING...BE ESPECIALLY
CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF
FLOODING. MOST FLOOD DEATHS OCCUR IN VEHICLES. IF YOU ENCOUNTER A
FLOODED ROAD TURN AROUND...DON'T DROWN.
&&
LAT...LON 3377 11379 3354 11377 3361 11409 3380 11408
3386 11397
$$
AJ532
WGUS75 KPSR 020534
FFSPSR
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
1034 PM MST FRI JUL 1 2016
AZC012-020545-
/O.CON.KPSR.FF.W.0001.000000T0000Z-160702T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LA PAZ AZ-
1034 PM MST FRI JUL 1 2016
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1045 PM MST FOR
CENTRAL LA PAZ COUNTY...
AT 1030 PM MST...THUNDERSTORMS HAVE DISSIPATED BUT RUNOFF WILL
CONTINUE TO CAUSE WASHES TO RUN WHICH WILL CAUSE UNBRIDGED CROSSINGS
TO BE FLOODED. LOW SPOTS WILL ALSO HAVE DEEP PONDING.
SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
BRENDA...HIGHWAY 60...AND BOUSE WASH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. IF DRIVING...BE ESPECIALLY
CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF
FLOODING. MOST FLOOD DEATHS OCCUR IN VEHICLES. IF YOU ENCOUNTER A
FLOODED ROAD TURN AROUND...DON'T DROWN.
&&
LAT...LON 3377 11379 3354 11377 3361 11409 3380 11408
3386 11397
$$
AJWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 1, 8:40 PM MST, 12 minutes earlier.
Area forecast discussion, Jul 1, 8:40 PM MST, 12 minutes before
Area Forecast Discussion National Weather Service Phoenix AZ 840 PM MST FRI JUL 1 2016 && .SYNOPSIS... A combination of lingering monsoon moisture and weak weather disturbances moving eastward across the desert southwest will bring chances for showers and thunderstorms tonight across southwest and south-central Arizona, and on Saturday, over the higher terrain of eastern Arizona. A return to drier southwest flow aloft will begin to take over starting Saturday and end any rain chances starting Sunday. High temperatures will steadily climb into the weekend and early next week as the atmosphere becomes drier. The dry and warm conditions will likely last through much of next week. && .DISCUSSION... An unseasonably strong Pacific trof moved through AZ today, developing scattered to numerous afternoon and early evening thunderstorms on the southwest and south central AZ deserts. This disturbance was very energetic. When was the last time you saw 50-60 knot 300/250 mb southwesterly winds on July 1st. This time of year we should be under a large seasonally developing subtropical high pressure system. Instead this looked more like a late summer westerly trof, replete with vertical wind shear, many meso-cyclone thunderstorms over the western and northern portions of the greater Phoenix area with hail, culminating in a tornado warning from a TVS signature. 00z plot data still showed slightly cyclonic 500 mb winds across southwest and south central AZ, with accelerating winds aloft. This is enough to keep tstms going through late evening across portions of southwest and south central AZ. It appears most storms at 815 pm were moving southeastward from La Paz and Yuma Counties, and likely bypass the greater Phoenix area for a while. There is a threat of showers and thunderstorms for most areas through Saturday morning however. Current forecasts were adjusted for this. Otherwise, a more stable upper air pattern will develop on Saturday, confining most afternoon and evening thunderstorms to the mountains north through southeast of Phoenix. Boundary layer moisture will be slow to clear on Saturday, becoming drier in southeast CA and southwest AZ Sunday, but still fairly deep over the eastern half of the state Sunday. Portions of previous forecasts still apply below. .PORTIONS OF PREVIOUS DISCUSSION...145 PM MST... .Saturday through next Friday... This weekend will bring a continued drying westerly flow, but enough lingering low level moisture should exist for some isolated eastern Arizona high terrain afternoon showers and thunderstorms. The possibility of any activity over the lower deserts is pretty slim due to the westerly steering flow and PWATS dropping down to around 1.25 inches. By Sunday, enough dry air should be in place for there to be little chance of any storms even over the high terrain. Temperatures this weekend will be on the upswing with the drier conditions and clear to mostly clear skies as highs climb back toward normal readings. Next week looks to be mostly quiet as far as any storm potential as the upper high center generally stays to our southeast providing us with westerly or southwesterly flow. Temperatures should peak by Tuesday or Wednesday with some lower desert spots reaching 110F for highs. 500mb heights do climb to around 592dm and 850mb temperatures near 30C, but at this point it does not appear enough to hit excessive heat levels. There is potential for a return of some monsoonal moisture as early as Wednesday, but the past few model runs are showing this to be a very brief episode with more dry air quickly moving in by the end of the week. At least for now slight chance PoPs over the high terrain for Thursday and Friday seem warranted. && .AVIATION... South-Central Arizona Including KPHX, KIWA, and KSDL: After a Friday afternoon filled with a few severe thunderstorms, a slight threat of lingering thunderstorms will continue overnight in the greater Phoenix area through 12z Sat. Southeast surface winds 5 to 10 knots will continue through 07z, then become light and variable. No thunderstorms are forecast for the greater Phoenix area Saturday afternoon and evening, however they will develop over the mountains north through southeast, about 50 to 60 miles out. Southeast California/Southwest Arizona including KIPL and KBLH: Through 19z Sat. South winds 8 to 15 knots. sct clds based near 15 thsd msl. Aviation discussion not updated for amended TAFs. && .FIRE WEATHER... Monday through Friday: The monsoon high will rebuild across southeastern Arizona Monday, resulting in above normal temperatures and generally dry conditions. An increase in moisture is expected Wednesday as the high shifts eastward. Drier westerly flow across southeastern California will battle deeper moisture across southeastern Arizona through the remainder of the week, with showers and thunderstorms mainly relegated to southern and eastern Arizona. Near normal temperatures are expected mid to late week. && .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...None. CA...None. && Visit us on Facebook...Twitter...and at weather.gov/phoenix DISCUSSION...Vasquez/Percha/Kuhlman AVIATION...Vasquez FIRE WEATHER...Hirsch
In the hours before
Special weather statement, Jul 1, 8:02 PM MST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
802 PM MST FRI JUL 1 2016
AZZ022-026>028-020330-
NORTHWEST MARICOPA COUNTY AZ-
NORTHWEST AND NORTH CENTRAL PINAL COUNTY AZ-SOUTHWEST DESERTS AZ-
SOUTHWEST MARICOPA COUNTY AZ-
802 PM MST FRI JUL 1 2016
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
SOUTHWESTERN MARICOPA...SOUTHWESTERN PINAL AND EAST CENTRAL YUMA
COUNTIES
UNTIL 830 PM MST
AT 801 PM MST...DOPPLER RADAR WAS TRACKING A CLUSTER OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR ESTRELLA SAILPORT TO
17 MILES NORTH OF AJO...AND MOVING SOUTHEAST AT 20 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
BUCKEYE...GILA BEND...ESTRELLA...BIG HORN...
GILA BEND AUXILIARY FIELD...FREEMAN...SENTINEL...COTTON CENTER...
SUNDAD...BOSQUE...SONORAN NATIONAL MONUMENT...PAINTED ROCK DAM...
HYDER...STANFIELD...MOBILE AND AK-CHIN VILLAGE.
LAT...LON 3306 11368 3346 11312 3293 11183 3272 11212
3272 11214 3268 11217 3268 11220 3265 11220
3250 11241 3251 11264
TIME...MOT...LOC 0301Z 294DEG 18KT 3303 11221 3264 11286
HERNANDEZSpecial weather statement, Jul 1, 8:03 PM MST, 49 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PHOENIX AZ 803 PM MST FRI JUL 1 2016 AZZ021-020330- WEST CENTRAL DESERTS AZ- 803 PM MST FRI JUL 1 2016 ...SIGNIFICANT WEATHER ADVISORY... THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... CENTRAL LA PAZ COUNTY UNTIL 830 PM MST AT 803 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER BRENDA...OR 35 MILES SOUTHEAST OF PARKER...MOVING SOUTHEAST AT 15 MPH. DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... QUARTZSITE...BRENDA AND VICKSBURG JUNCTION. LAT...LON 3369 11419 3384 11411 3372 11365 3347 11381 TIME...MOT...LOC 0303Z 293DEG 12KT 3368 11397 HERNANDEZ
Local storm report, Jul 1, 8:08 PM MST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
808 PM MST FRI JUL 1 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM NON-TSTM WND DMG 3 E AHWATUKEE FOOTHILLS 33.31N 112.00W
07/01/2016 MARICOPA AZ TRAINED SPOTTER
1 FT DIAMETER PALO VERDE TREE UPROOTED.
&&
ADLocal storm report, Jul 1, 8:29 PM MST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
829 PM MST FRI JUL 1 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM DUST STORM 11 N GILA BEND 33.10N 112.71W
07/01/2016 MARICOPA AZ TRAINED SPOTTER
TRAINED SPOTTER REPORTED ZERO VISIBILITY. .
&&
ADLocal storm report, Jul 1, 8:30 PM MST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
830 PM MST FRI JUL 1 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM HEAVY RAIN 11 N GILA BEND 33.10N 112.71W
07/01/2016 M1.44 INCH MARICOPA AZ TRAINED SPOTTER
TRAINED SPOTTER REPORTED 1.44 INCHES OF RAIN
WITHIN 30 MINUTES. .
&&
ADSpecial weather statement, Jul 1, 8:31 PM MST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
831 PM MST FRI JUL 1 2016
AZZ021-022-026>028-020415-
NORTHWEST MARICOPA COUNTY AZ-
NORTHWEST AND NORTH CENTRAL PINAL COUNTY AZ-WEST CENTRAL DESERTS AZ-
SOUTHWEST DESERTS AZ-SOUTHWEST MARICOPA COUNTY AZ-
831 PM MST FRI JUL 1 2016
...SPECIAL WEATHER STATEMENT...
AT 831 PM MST...DOPPLER RADAR WAS TRACKING A CLUSTER OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR PALO VERDE NUCLEAR
GENERATION STATION TO 6 MILES NORTHEAST OF SENTINEL...AND MOVING
SOUTHEAST AT 15 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
BUCKEYE...GILA BEND...ESTRELLA...BIG HORN...
GILA BEND AUXILIARY FIELD...FREEMAN...SENTINEL...COTTON CENTER...
SUNDAD...PALO VERDE NUCLEAR GENERATION STATION...BOSQUE...
SONORAN NATIONAL MONUMENT...PAINTED ROCK DAM...HYDER AND MOBILE.
LAT...LON 3322 11384 3365 11328 3291 11197 3250 11235
3250 11266
TIME...MOT...LOC 0331Z 306DEG 14KT 3332 11287 3296 11318
HERNANDEZThe office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 1, 5:02 PM MST | Special Weather Statement | PSR | Maricopa | 28 min |
| Jul 1, 5:07 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 38 min |
| Jul 1, 5:19 PM MST | Areal Flood Advisory | PSR | Maricopa | 116 min |
| Jul 1, 5:28 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 32 min |
| Jul 1, 5:36 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 25 min |
| Jul 1, 5:53 PM MST | Special Weather Statement | PSR | Maricopa | 52 min |
| Jul 1, 6:00 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 30 min |
| Jul 1, 6:05 PM MST | Tornado Warning | PSR | Maricopa | 25 min |
| Jul 1, 6:31 PM MST | Severe Thunderstorm Warning | PSR | Maricopa, Pinal | 44 min |
| Jul 1, 6:52 PM MST | Areal Flood Advisory | PSR | Maricopa | 113 min |
| Jul 1, 7:16 PM MST | Special Weather Statement | PSR | 44 min | |
| Jul 1, 7:17 PM MST | Dust Storm Warning | PSR | 103 min | |
| Jul 1, 8:02 PM MST | Special Weather Statement | PSR | Maricopa | 28 min |
| Jul 1, 8:03 PM MST | Special Weather Statement | PSR | La Paz | 27 min |
| Jul 1, 8:15 PM MST | Severe Thunderstorm Warning | PSR | La Paz | 45 min |
| Jul 1, 8:31 PM MST | Special Weather Statement | PSR | Maricopa | 44 min |
| Jul 1, 8:42 PM MST | Areal Flood Advisory | PSR | La Paz | 2 hr |
| Jul 1, 9:35 PM MST | Special Weather Statement | PSR | 40 min | |
| Jul 1, 10:17 PM MST | Areal Flood Advisory | PSR | Maricopa | 3 hr |
| Jul 1, 10:56 PM MST | Areal Flood Warning | PSR | La Paz | 3 hr |
| Jul 2, 1:44 AM MST | Special Weather Statement | PSR | 31 min | |
| Jul 2, 2:23 AM MST | Special Weather Statement | PSR | Gila | 52 min |
| Jul 2, 5:12 AM MST | Areal Flood Advisory | PSR | Gila | 3 hr |
| Jul 2, 8:02 AM MST | Areal Flood Advisory | PSR | Gila | 3 hr |
Nearby
Flash Flood Warnings in Arizona, 2016Every flash flood warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.